Alert archive / Massachusetts / Gale Watches in 2018
Gale Watch 22, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale watch at Apr 14, 2018, 4:16 AM EDT. It took effect at Apr 16, 2018, 12:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 14, 2018, 4:16 AM EDT (08:16 UTC)
- In effect from
- Apr 16, 2018, 12:00 AM EDT
- Expired
- Apr 14, 2018, 4:08 PM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Apr 13, 10:08 PM EDT, 6 hours 8 minutes earlier.
Area forecast discussion, Apr 13, 10:08 PM EDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1008 PM EDT Fri Apr 13 2018
.SYNOPSIS...
Stalled front lingers along or north of the northern
Massachusetts border tonight. The front then shift south on
Saturday, bringing an end to Spring as temperatures quickly
crash back into the 40s. Showers and drizzle will occur behind
the front. Sunday will be very chilly, with the possibility of
some wintry precipitation. A strong frontal system will bring
rain, possibly locally heavy downpours, on Monday. Near normal
temperatures for the rest of this forecast period.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1015 PM Update...
Forecast remains on track for this evening. A bit more clouds
have developed so have increase cloud cover for this update.
Stalled front remains to our north, across upstate NY and into
northern New England. This has allowed for southerly winds aloft
pushing in weak moisture into the region. Fog has developed
along the coastline and expect this to impended inland. How far
and how dense remains to be seen but feel locations along the
waters have the best chance to see reduce vsbys. This is thanks
to the higher dewpoint airmass over the cool waters.
Previous discussion...
Otherwise overnight, am noting some mild ridging with little
change in heights, although MSLP values may dip somewhat. The
likely result of this will be an increase in clouds and slow
approach of the backdoor cold front from the Gulf of Maine,
potentially pushing onshore of Essex CO MA through the early AM
hours. This is likely thanks to the development of a weak meso-
low which may slow its progress during the overnight hours until
the stronger northerly ageostrophic flow develops Sat morning.
Regarding the mins/fog potential overnight, dwpts are similar to
local SSTs, in the low-mid 40s so this should be the absolute
floor for Mins, although many may stay in the upper 40s and low
50s depending on how quickly clouds fill back in. Given the
dwpts are not significantly higher than SSTs not as keen on
overnight fog/stratus development, but something to watch given
they are close. Latest NARRE/HRRR data not so bullish on lower
vsbys, but will need to watch mainly Cape/Islands as this is
where the difference between dwpts and SSTs appear to be
greatest based on latest progs. Overall a dry and comparatively
mild night.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Sat...
Even within 24-hrs there is still a fair amount of disagreement
on the timing of the backdoor frontal passage. Most agree that
overnight progression is slow as mentioned above, however a
slight increase in pres rises to the N will shift ageostrophic
flow strongly to the N through the mid-late morning hours,
likely forcing it to the S rather quickly. Therefore, will
continue the trend of lowering expected highs for the day.
Portions of NE MA may start and remain in the 40s the entire day
while areas closest to the SW will be warmest, potentially
reaching the low 60s before rapidly declining through the
afternoon and evening hours. This cold air is shallow but
robust, aided by onshore E flow of the Gulf of Maine where SSTs
reside in the low 40s and even near the upper 30s closer to the
Bay of Fundy.
As the front passes and the deepening inversion develops,
moisture trapped just above it, with dry air remaining aloft
will likely yield some DZ within a few hours of the fropa. Will
continue to mention this in the wx.
Sat night...
Cold air continues to rapidly drain into S New England with
fairly strong low lvl ageostrophic flow from the N. This is
supported by very apparent damming signal in the mass fields.
Soundings also continue to moisten with PWATs increasing to
around 1.0 inches through the overnight. DZ likely shifts to
more of a widespread light rain as a result thanks to modest
overrunning and the spike in moisture. At the same time temps
will gradually slip near or below 0C especially across N MA.
Therefore, a mix of both sleet and freezing rain is possible. At
this time have enough confidence to hoist a Winter WX Advisory
for the higher terrain, but may well need to be expanded.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...
Key features in Sunday upper flow are West Atlantic high pressure,
zonal flow across New England north of that high, closed low over
the Midwest taking on a negative tilt, and closed low moving ashore
from the Pacific Ocean.
The ridge and its above normal heights suggest a mild day in the
northeast. But the zonal flow traps a surface cold front just south
of New England along with unseasonable cold air. Midwest cold low
shifts east bringing strong south flow of winds and high water
content Monday. Pacific closed low crosses the Rockies early in the
week, ejecting a shortwave to the Great Lakes Wednesday, which then
crosses New England between Wednesday night and Friday.
Mass fields are similar through Tuesday. But challenges still await
with the early week weather system due to differences and
inconsistencies in handling the low level flow. So confidence
is moderate. By Wednesday, the various models diverge in
handling the late week system. Low-moderate confidence in the
late week system.
Details...
Sunday-Sunday night...
High pressure nosing south from Quebec over Southern New England.
This holds us in a northeast wind off the Gulf of Maine.
Temperatures for the coastal waters remain in the low 40s. How cold
will the airmass be? If there was shallow mixing, say, to 950 mb,
the equiv temperature to 850 mb would be -16C. This would support a
max temp around freezing or a little below. Won't go that cold, but
will favor a nudge lower on max temperatures with values in the 30s.
Zonal upper flow and a front south of us stalled in that flow...this
might suggest a zone of lift and resulting precip. Well, yes, but
the cause of the lift would seem to be more from the southward
building of the Quebec high pressure. But the same result, with off-
and-on precip. The upper flow turns more from the south Sunday
night as the Great Lakes low approaches. At that time, we should see
the better chance of precip.
With the high building south, the pressure gradient will build and
so northeast winds will increase. Strong winds at 2000 feet AGL will
pass overhead, and could bring gusts of 25-30 mph along the
coast...possibly near 35 mph in spots. Wind chills will be in the
20s through the day.
Temperature profiles favor some wintry precip, mostly in the
form of sleet. This should be north of the US-44 corridor in CT-
RI-SE Mass Sunday, and north of the Mass Pike Sunday night.
The Winter Weather Advisory continues into this period due to sleet.
Monday...
The certainty in this period is that we will have rain. Strong
south upper flow draws 1.25 inch Precip Water values through a deep
layer of the atmosphere. Favorable jet dynamics sweep across
Southern New England during the afternoon and evening and should
support locally heavy downpours. Airmass stability will also edge
more unstable, with total-totals in the upper 40s during the
afternoon-evening. This may allow one or two elevated thunderstorms,
although relatively isolated.
Winds aloft will reach 60-70 knots, which may support gusts 30-35
knots along the coast.
The most uncertainty is whether we are able to move into the warm
sector of this storm. Low level ageostropic flow is forecast at 40-
60 knots from the North-Northwest through the evening, which will
fight any trend for the warm air to move north into our area.
Guidance trends 3-4F colder with max temps. We trended an
additional 4F colder from that, and if winds remain east-
southeast through the day then temperatures likely won't get out
of the 40s.
The surface cold front with this system, per model consensus, should
move through during early Monday night. Once that comes through,
expect winds to diminish and shift out of the west or southwest
during the night. The rain will also taper off at that time.
Tuesday...
The main part of the storm will move off to the Maritimes. But the
upper low will linger over Northern New England with cold pool
moisture maintaining mostly cloudy skies and scattered rain showers.
Best chance will be in Western/Central Mass and Northern CT. Temps
aloft around -5C and lots of clouds together suggest max temps in
the mid 40s to around 50.
Wednesday through Friday...
High pressure builds over the region Wednesday bringing fair but
cool weather. Weather system crossing the Midwest will bring a
chance of showers either Thursday or Friday.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...
Tonight...High confidence.
VFR. Some IFR fog/stratus may impact mainly coastal areas.
Other sites will remain VFR. Winds S-SW begin to veer from the N
in northern Mass after 06Z. Some MVFR CIGS may occur toward
sunrise across N MA after 09Z.
Saturday...Moderate confidence. Mixed VFR, MVFR CIGS across N MA
and IFR in fog/stratus across Cape/Islands to start. Trends
toward MVFR (predominantly) and IFR from N-S through the morning
and early afternoon, especially as winds turn to the NE. Winds
also increase with this turn, with gusts 20-25 kt at times
possible. Areas of DZ may accompany the lower CIGS. Timing may
be off a bit in TAF.
Saturday night...Moderate confidence.
Trend toward IFR all sites. Widespread light precip with a mix
of FZRA/PL possible, especially interior New England, although
even coastal sites may experience brief icing. Winds remain NE
with gusts 25+ kt possible at times.
KBOS Terminal...Moderate confidence in TAF. Light wind with
shifting directions through 06Z/2 AM, but resolving from the
north 09Z-12Z.
KBDL Terminal...High confidence in TAF overall.
Outlook /Sunday through Wednesday/...Moderate confidence.
Sunday: Mainly MVFR, with areas IFR possible. Windy with gusts
to 35 kt. SHRA likely, PL likely, FZRA likely.
Sunday Night: Mainly MVFR, with areas IFR possible. Windy with
gusts to 35 kt. SHRA, FZRA likely.
Monday: Mainly IFR, with areas MVFR possible. Windy with gusts
to 35 kt. SHRA, slight chance TSRA, mainly RI and SE Mass.
Monday Night: Mainly MVFR, with areas IFR possible. Windy with
areas gusts to 35 kt. Wind shifting from the southwest. Chance
SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.
Tuesday Night through Wednesday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...High confidence.
Weak front lingers just north of the Merrimack River tonight
with variable to south wind located to the south of the front.
Expect this front to move south 4-5 AM with shifting winds on
the North Shore at that time.
This front will push southward over the waters on Saturday.
Seas will quickly build, with perhaps 5+ foot seas right
onshore. Winds will shift to the northeast and will gust by the
afternoon due to strong cold air over the waters. Gale watch has
been issued for the southern waters, and may eventually need to
be expanded.
Outlook /Sunday through Wednesday/...Moderate Confidence.
Sunday: Gale watch continues through this period with potential
gusts up to 35 kt. Rough seas up to 11 ft. Chance of rain
showers, chance of sleet.
Sunday Night: Moderate risk for gale force winds with gusts up
to 40 kt. Rough seas up to 12 ft. Rain showers likely.
Monday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 15 ft. Rain showers, slight chance of
thunderstorms. Local visibility 1 to 3 nm.
Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 14 ft. Chance of rain
showers.
Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 11 ft.
Tuesday Night: Winds less than 25 kt. Areas of rough seas.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Local rough seas.
&&
.TIDES/COASTAL FLOODING...
Strong south winds over the West Atlantic Monday will build a
storm surge of 1 to 1.5 feet that may reach our South Coast.
This will need to be monitored for possible minor splashover
along the South Coast on Monday.
&&
.CLIMATE...
Record lowest max temperatures for Sunday April 15
BOS 40 in 1881
PVD 42 in 1972
BDL 41 in 1943
ORH 39 in 1943
Record lowest min temperatures for Sunday April 15
BOS 28 in 1943
PVD 27 in 1923
BDL 24 in 1957
ORH 19 in 1940
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory from 8 PM Saturday to 7 PM EDT Sunday
for MAZ002>004-008-009-026.
RI...None.
MARINE...Gale Watch from late Saturday night through Sunday evening for
ANZ232>235-237-254>256.
Small Craft Advisory until 2 PM EDT Saturday for ANZ235-237.
Small Craft Advisory until 8 PM EDT Saturday for ANZ254>256.
&&
SYNOPSIS...WTB/Doody
NEAR TERM...Doody/Dunten
SHORT TERM...Doody
LONG TERM...WTB
AVIATION...WTB/Doody
MARINE...WTB/Doody
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Apr 13, 4:40 PM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 440 PM EDT Fri Apr 13 2018 MAZ002>004-008-009-026-142045- Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Western Hampshire MA-Western Hampden MA-Northern Middlesex MA- 440 PM EDT Fri Apr 13 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM SATURDAY TO 7 PM EDT SUNDAY... This Hazardous Weather Outlook is for central Massachusetts, eastern Massachusetts and western Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Bands of heavy rain may cause localized street flooding on Monday. Strong southerly wind gusts are possible Monday afternoon, especially across Rhode Island and southeast Massachusetts. There is a risk that a Wind Advisory may be needed for some of the area. Rain and snowmelt across the headwaters may result in significant rises of the Connecticut River during next week, with a risk of approaching or exceeding flood stage. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ005>007-010>024-RIZ001>008-142045- Hartford CT-Tolland CT-Windham CT-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 440 PM EDT Fri Apr 13 2018 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk of sleet along with freezing drizzle or light freezing rain Saturday night into Sunday morning. Winter Weather Advisories may be needed for a time or two this weekend. Bands of heavy rain may cause localized street flooding on Monday. Strong southerly wind gusts are possible Monday afternoon, especially across Rhode Island and southeast Massachusetts. There is a risk that a Wind Advisory may be needed for some of the area. Rain and snowmelt across the headwaters may result in significant rises of the Connecticut River during next week, with a risk of approaching or exceeding flood stage. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ232>235-237-254>256-142045- Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 440 PM EDT Fri Apr 13 2018 ...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. There is a risk of southerly gale force gusts across the waters during Monday late morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-231-236-250-251-142045- Boston Harbor-Cape Cod Bay-Narragansett Bay- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- 440 PM EDT Fri Apr 13 2018 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk of southerly gale force gusts across the waters during Monday late morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:16 AM EDT | Gale Warning | BOX | 65 hr | |
| Apr 14, 4:16 AM EDT | Small Craft Advisory | BOX | 54 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.